Alert archive / Louisiana / Tornado Warnings in 2001

Tornado Warning 107, NWS Jackson, MS

November 24, 2001Richland Parish, Louisiana

NWS Jackson, MS issued this tornado warning at Nov 24, 2001, 2:23 AM CST for Richland Parish, Louisiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 24, 2001, 2:23 AM CST (08:23 UTC)
Expired
Nov 24, 2001, 3:00 AM CST
In force
37 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Richland Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 1:15 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WFUS54 KJAN 240823
TORJAN
LAC083-240900-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
223 AM CST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  RICHLAND PARISH IN NORTHEAST LOUISIANA

* UNTIL 300 AM CST

* AT 223 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER RICHLAND PARISH...OR ABOUT 7 MILES SOUTHEAST OF
  RAYVILLE...MOVING NORTHEAST AT 50 MPH.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW

LAT...LON 3240 9182 3231 9176 3235 9175 3235 9171
          3239 9168 3242 9163 3242 9149

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Nov 23, 3:45 PM CST, 10 hours 38 minutes earlier.

Area forecast discussion, Nov 23, 3:45 PM CST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CST FRI NOV 23 2001

STRONG SOUTHERLY FLOW DEVELOPING OVER THE LOWER MISSISSIPPI VALLEY
REGION THIS AFTERNOON AHEAD OF A MAJOR CENTRAL US STORM SYSTEM.
INCREASING LOW LEVEL MOISTURE WILL AID LINEAR MESOSCALE COVECTIVE
COMPLEX DEVELOPMENT OVER THE ARKLATEX REGION LATER TONIGHT...AHEAD
OF A SURFACE COLD FRONT. NEW 18Z MESOETA APPEARS TO HAVE A GOOD
HANDLE ON CURRENT CONVECTIVE SITUATION AND WILL FOLLOW CLOSELY FOR
DETAILS NEXT 24 TO 36 HRS.

EXPECT CONVECTIVE COMPLEX TO DEVELOP INTO ARKLAMISS REGION AFTER
MIDNIGHT WITH A SQUALL LINE APPROACHING MS RIVER BY 12Z. SEVERE
WEATHER INDICES INDICATE THAT SOME STORMS ALONG AND AHEAD OF LINE
COULD BE SEVERE WITH 0-3KM HELICITY VALUES APPROACHING 500
M2/S2...AND EHI VALUES OF 4 TO 5. MID LEVEL SPEED MAX WILL BE
APPROACHING DELTA REGION AS WELL BY 12Z. SQUALL LINE WILL PROGRESS
SLOWLY ACROSS THE FORECAST AREA DURING DAY ON SATURDAY REACHING ERN
MS BY LATE AFTN. BELIEVE SIGNIFICANT SEVERE WEATHER AREA COULD BE SE
PORTION OF THE FORECAST AREA WHERE INSTABILITY WILL BE BETTER (CAPE
APPROACHING 3000 J/KG)...ESPECIALLY GIVEN LATE DAY TIMING OF
CONVECTION AND INCREASINGLY FAVORABLE UPPER JET DYNAMICS SPLIT
POLAR/SUBTROPICAL JET REGIME.

EXPECT ACTIVITY TO END ALL AREAS BY LATE SAT NIGHT WITH COLD
FRONT STALLING OUT OVER NRN GULF. TEMPS BEHIND COLD FRONT WILL NOT
DROP A WHOLE LOT IN PACIFIC AIRMASS WITH MILD HIGHS FOR SUNDAY AND
MONDAY.

IN THE EXTENDED...FRONTAL BOUNDARY OVER NRN GULF IS EXPECTED TO
RETREAT NWD ALONG WITH STRONG RETURN MOIST FLOW BY LATE MONDAY INTO
TUESDAY AS LOW PRESSURE DEVELOPS ALONG FRONT. THIS MID WEEK
SYSTEM COULD BE A RATHER WET ONE IF 12Z AVN/00Z MRF/12Z UKMET ARE
CORRECT. WILL LEAVE EXTENDED AS IS FOR NOW UNTIL PICTURE BECOMES
CLEARER. WILL ALSO INTRODUCE DRY FRIDAY WITH SEASONABLY COOL
TEMPERATURES.

PRELIM NUMBERS...
JAN 64/75/46/68/44 57200
MEI 61/76/50/69/43 47600

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

43

In the hours before

Special weather statement, Nov 23, 9:41 PM CST, 4 hours 42 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
941 PM CST FRI NOV 23 2001

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH MISSISSIPPI
TONIGHT.  A LINE OF STRONG TO SEVERE STORMS WILL MOVE EASTWARD
OVERNIGHT...AFFECTING AREAS ALONG AND WEST OF A LINE FROM
GREENWOOD TO ROLLING FORK TO VIDALIA LOUISIANA BETWEEN 2 AM AND 6
AM.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT-LINE
WIND GUSTS FROM THE LINE OF STORMS. HOWEVER...IF ANY STRONG
STORMS DEVELOP AHEAD OF THE LINE...THEY WILL BE CAPABLE OF
ROTATING...AND ONE OR TWO TORNADOES MAY ALSO OCCUR.  AGAIN...THE
MAIN THREAT OF SEVERE WEATHER OVERNIGHT WILL BE THE MISSISSIPPI
DELTA REGION...SOUTHEAST ARKANSAS AND EASTERN LOUISIANA.

THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE
MISSISSIPPI RIVER SOMETIME BETWEEN 5 AM AND 8 AM...AFFECT
MISSISSIPPI WEST OF INTERSTATE 55 PRIOR TO NOON SATURDAY...AND
AREAS EAST OF INTERSTATE 55 DURING THE AFTERNOON.

RESIDENTS NEED TO KEEP ABREAST OF THIS DEVELOPING SEVERE WEATHER
SITUATION TONIGHT AND SATURDAY.  AGAIN...THE MAIN THREAT WILL BE
FROM DAMAGING STRAIGHT-LINE WINDS AS THE LINE MOVES EAST AT 40 TO
50 MPH. ONE OR TWO TORNADOES MAY OCCUR IF STRONG STORMS DEVELOP
AHEAD OF THE MAIN LINE.  THESE STORMS WILL LIKELY MOVE NORTHEAST
AT 40 TO 50 MPH...AND BE DIFFICULT TO SEE DUE TO THEIR RAPID
MOVEMENT.

STAY TUNED TO NOAA WEATHER RADIO STATIONS FOR FURTHER UPDATES ON
THIS DEVELOPING WEATHER SITUATION.

ACTIVATION OF STORM SPOTTERS...HAM RADIO...AND EMERGENCY
MANAGEMENT PERSONNEL WILL BE NECESSARY.  MAKE SURE SPOTTERS ARE
ACTIVATED AT LEAST ONE HOUR BEFORE THE MAIN LINE REACHES YOUR
AREA.

...NON PRECIPITATION...
IN RESPONSE TO AN APPROACHING STRONG STORM SYSTEM...WINDS OF 15
TO 25 MPH WILL BE POSSIBLE MAINLY WEST OF A GREENWOOD TO ROLLING
FORK TO VIDALIA LOUISIANA LINE.

BOATERS ON AREA LAKES AND OUTDOOR ENTHUSIASTS WILL NEED TO USE
CAUTION AS A FEW GUSTS MAY APPROACH 30 MPH...ESPECIALLY IN THE
MISSISSIPPI DELTA REGION OF SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND WEST MISSISSIPPI.
HIGH PROFILE VEHICLES ON EAST TO WEST HIGHWAYS WILL BE MOST
SUSCEPTIBLE TO THE GUSTY CROSS WINDS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Nov 24, 2:01 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
201 AM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    WILMOT                    AR   TORNADO
11/24/01   ASHLEY                         WARREN ASP REPORTED
                                          TORNADO ON GROUND...AT
                                          LEAST 2 MOBILE HOMES
                                          OVERTURNED REPORTED BY
                                          CHICOT EMA
Local storm report, Nov 24, 2:22 AM CST, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
222 AM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    WILMOT                    AR   TORNADO
11/24/01   ASHLEY                         WARREN ASP REPORTED
                                          TORNADO ON GROUND...AT
                                          LEAST 2 MOBILE HOMES
                                          OVERTURNED REPORTED BY
                                          CHICOT EMA

0145 AM    1SW LAKE VILLAGE          AR   WIND DAMAGE
11/24/01   CHICOT                         EMA REPORTS 2 HOMES
                                          DAMAGED AND POWER
                                          OUTAGES

0150 AM    LAMONT                    MS   0.88 INCH HAIL
11/24/01   BOLIVAR                        PUBLIC REPORTED

0200 AM    2N GREENVILLE AP          MS   TORNADO
11/24/01   WASHINGTON                     EMA REPORTS POWER LINES
                                          DOWN AND PUBLIC REPORTS
                                          OF TORNADO

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 12:16 AM CSTTornado WarningJANMorehouse44 min
Nov 24, 2:47 AM CSTTornado WarningJANEast Carroll, West Carroll43 min
Nov 24, 5:48 AM CSTSevere Thunderstorm WarningJANMadison, Tensas42 min
Nov 24, 6:03 AM CSTTornado WarningJANMadison42 min

Nearby

Tornado Warnings in Louisiana, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.